Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 63, NWS Kansas City, MO

May 30, 2022Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 30, 2022, 6:26 PM CDT for Atchison County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 6:26 PM CDT (23:26 UTC)
Expired
May 30, 2022, 6:48 PM CDT
In force
22 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Atchison County, KS

The radar

The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 6:28 PM CDTHAIL 1.5Muscotah, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 5:23 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-409 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS53 KEAX 302326
SVREAX
KSC005-310000-
/O.NEW.KEAX.SV.W.0063.220530T2326Z-220531T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
626 PM CDT Mon May 30 2022

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Western Atchison County in northeastern Kansas...

* Until 700 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located near Muscotah, or
  10 miles south of Horton, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Effingham, Lancaster, Muscotah, Farmington, Huron and Arrington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for northeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 AM CDT for northeastern
Kansas.

&&

LAT...LON 3965 9557 3965 9535 3947 9521 3942 9557
TIME...MOT...LOC 2326Z 238DEG 43KT 3951 9553 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Grana
2 follow-up statements
177 
WWUS53 KEAX 302341
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
641 PM CDT Mon May 30 2022

KSC005-310000-
/O.CON.KEAX.SV.W.0063.000000T0000Z-220531T0000Z/
Atchison KS-
641 PM CDT Mon May 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN ATCHISON COUNTY...

At 640 PM CDT, a severe thunderstorm was located over Lancaster, or
10 miles east of Horton, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Effingham, Lancaster, Muscotah, Farmington, Huron and Arrington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for northeastern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9557 3965 9535 3951 9524 3945 9557
TIME...MOT...LOC 2340Z 238DEG 43KT 3960 9533 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Grana
465 
WWUS53 KEAX 302348
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT Mon May 30 2022

KSC005-302358-
/O.CAN.KEAX.SV.W.0063.000000T0000Z-220531T0000Z/
Atchison KS-
648 PM CDT Mon May 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ATCHISON COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 100 AM CDT for northeastern
Kansas.

LAT...LON 3965 9557 3965 9535 3951 9524 3945 9557
TIME...MOT...LOC 2347Z 238DEG 43KT 3965 9522 

$$

Grana

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:44 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 30, 3:44 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
344 PM CDT Mon May 30 2022

.Discussion...
Issued at 343 PM CDT MON MAY 30 2022

Key Points:

* A few rounds of thunderstorms are expected tonight.  Greatest
  threat for severe weather is along and north of highway 36.

* Additional thunderstorms are expected on Tuesday.  A few of the
  storms may be strong to severe, favoring the afternoon hours.

* Cooler conditions expected Wednesday into next weekend.  Sporadic
  showers are possible.

Detailed discussion...

Strong area of low pressure across northeastern Nebraska is expected
to continue to lift north and east this evening.  Dry line and
trailing cold front are expected to impact the region tonight into
Tuesday creating an active period of weather.

Strong gusty south winds should continue to weaken through the
evening hours.  Will allow the wind advisory expire at 4 PM, but
would not be surprised to see an isolated wind gust across eastern
Kansas/western Missouri to near 40 mph over the next hour or two.

Line of aggressive cumulus forming along dry line across eastern
Kansas into southeastern Nebraska.  As the dry line moves into
northwestern Missouri this evening, could see a few storms develop
immediately ahead of the dryline. Very strong shear, 0-6 km bulk
shear of 50-60 knots, combined with SB CAPE ~2500 J/kg to create the
potential for all modes of severe weather.  These storms are
expected to lift to the northeast into Iowa, limiting geographic
impact across Missouri.  Both the HRRR, FV3, and Hi Res ARW suggest
the potential for a few storms to try to develop across eastern
Kansas along the dry line, lifting northeast into western Missouri.
As these storms move away from the boundary, they are expected to
become increasingly elevated as they work into the cap; however,
their trajectory would be towards the KC metro in the 03-04Z time
frame.

About this time, main cold front is expected to approach
northwestern Missouri, leading to a renewed threat for storms, and
possibly severe weather. Storms are expected to become more elevated
as the evening wears on; however, there is enough shear and
instability to lead to additional severe storms across northern
Missouri mainly north of highway 36.  Line of storms along the cold
front is expected to work south and east as the front pushes south,
and weakening with time.

Additional storms are expected along the cold front tomorrow as it
trots south. Fair amount of cloud debris may reduce diurnal
destabilization efforts, but bulk shear of 30-40 knots may lead to a
few strong to severe storms along and ahead of the front favoring
Tuesday afternoon.

Cooler conditions are expected behind the front for the remainder of
the forecast period. A mid level disturbance is expected to move
through the region on Wednesday leading to additional showers. Upper
level ridge attempts to build into the center of the country leading
to a gradual warming trend Wednesday, but dirty flow creates
additional chances for showers.  Little model agreement on these
specific waves after Wednesday, but with active weather in the short
term, have not looked too closely at the extended.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1248 PM  CDT MON MAY 30 2022

Strong gusty southerly winds are expected to continue through the
afternoon hours. Mid-level cumulus deck ahead of a dry line across
eastern Kansas is expected to move east into western and central
Missouri this afternoon. As the dry line approaches northwestern
Missouri, there is a chance for scattered thunderstorms through
the evening hours (north of KSTJ). A few models suggest the
potential for an isolated storm or two developing across eastern
Kansas, and moving northeast potentially impacting the metro. For
now, this threat seems to be a bit more conditional, so will cover
with an amendment if needed.

Main cold front is expected to sag south overnight, potentially
leading to additional thunderstorms across northwest Missouri
spreading south in the early morning hours on Tuesday. Have a
tempo for this at KSTJ terminal, but whether they reach the
terminals farther south remains in question. Other issue is
lowering ceilings as the front approaches from the northwest.
Could see MVFR ceilings after 12Z across the KC metro as near
surface moisture pools along the boundary.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 4 PM CDT this afternoon for KSZ025-057-060-
     102>105.

MO...Wind Advisory until 4 PM CDT this afternoon for MOZ001>004-
     011>013-020-021-028-029-037-043-053.

&&

Discussion...BT
Aviation...BT
Hazardous weather outlook, May 30, 2:30 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
230 PM CDT Mon May 30 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
230 PM CDT Mon May 30 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

Strong southerly winds this afternoon with gusts of 40 to 45 mph
possible.

Strong to severe storms are possible this evening. Damaging winds,
large hail, and a few tornadoes are possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe storms also possible Tuesday afternoon into the
evening across eastern Kansas. Damaging winds, large hail, and flash
flooding are possible.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:12 AM CDTWind AdvisoryEAXAtchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more12 hr
May 30, 6:06 PM CDTSevere Thunderstorm WarningEAXAtchison24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.